An injection site reaction is the appearance of skin changes and irritation at the location of an injection. Such reactions can be especially common with some types of drugs and in other cases might be the result of allergies or sensitivities. Some can be dangerous. If a patient notices skin changes, it is important to contact a doctor or nurse to discuss them. In some settings, nurses might monitor patients just after an injection for signs of a reaction because of concerns about a specific medication.
Such reactions are commonly divided into two basic categories: irritants and vesicants. When a patient has an injection site reaction to an irritant, the skin might turn red and hot. It could flush, roughen and develop raised hives or streaks. Some patients feel itchy around the site and might experience discomfort. Rarely, a medication causes severe pain and distress.
Vesicants create blisters under the skin and can be dangerous. Many chemotherapy drugs have a vesicant action, which requires nurses to place intravenous lines very carefully for chemotherapy sessions, to minimize leakage into the surrounding tissue. In a vesicant injection site reaction, the skin inside the blister might die, and the patient could develop an open wound as dead skin and tissue slough away. This can expose patients to the risk of serious infections.
Some medications are infamous for causing injection site reactions. Many patients, for instance, experience irritation after immunizations. The site around the injection will flare up briefly before subsiding as the patient's immune system kicks into gear. Chemotherapy medications and certain other harsh drugs can also pose an increased risk of a reaction. Patients might need to wait for a set period of time after receiving injections so that nurses can watch them, and patients are encouraged to speak up if they experience pain during an injection or infusion, or if they notice a skin problem afterward.
Other patients might be more sensitive. Medications can contain components such as gluten, aluminum, egg proteins and so forth, used as fillers and vehicles for compounds in the injection. Patients who have sensitivities and allergies to these ingredients are likely to experience an injection skin reaction. It is advisable for a patient to report any known sensitivities before receiving a shot. The doctor might be able to select a different drug to reduce the risk of a problem.
At other times, a patient might not be aware of an allergy. The injection site reaction could be the first warning sign that an allergy has developed, even if the patient has successfully taken the medication before. After a reaction, a doctor might recommend some allergy testing to find out what the patient reacted to so it can be avoided in the future.